From Houston, Texas, USA:
I am 23 years old and have been diagnosed with type 2 diabetes and PCOS. I weigh 225 pounds and I have about three menstrual periods per year. I was also diagnosed with hypothyroidism. I always sleep at least eight hours at night but, after working a six hour shift, I can barely keep my eyes open. I am always moody. Lately, I have been getting dizzy at least once a day. My endocrinologist put me on metformin 1000, but I cannot tolerate it. I get even more tired; my eyes feel so heavy and I get nauseous. I thought it was something that would go away, but it didn't and even though I know I shouldn't have, I stopped the medicine. Anyway, I was told that dizziness is caused by sugar dropping to low. But, how is that possible with type 2 diabetes and insulin resistance? Either I have a very bad doctor or I am really confused. Aren't they the complete opposites of each other? I am so confused and tired of feeling so awful with so much extra weight. Also, is there another medication that works as good as metformin that maybe I can ask my doctor about? I just want to understand my illnesses.
There are a lot of symptoms to sort out. What is causing what is a big question. As I look at your symptoms, it is not clear that elevated blood sugars have been treated since you are off the metformin. Are you checking your blood sugars? You should be able to determine whether they are in or out of the target range. That way, you can more accurately determine whether the symptoms are geared to the treatment of your diabetes. Poorly controlled diabetes is associated with increased fatigue. Dizziness can also occur when blood sugars are not well controlled. For instance, if you are urinating frequently, your sugars are probably high and resulting in the loss of fluid from your body. When your body is down on fluid, you can have postural changes so that when you stand up you get dizzy.
Metformin is probably the first choice for type 2 diabetes medications. It helps bring down blood sugars. It helps to induce weight loss when the other oral medications can promote weight gain with successful blood sugar control. The most common side effects of metformin include gastrointestinal side effects, such as nausea, diarrhea, etc. This can be helped by starting the medication at lower doses and working up to 1000 mg per day. It sounds like you are going to have to be more interactive with your physician in your treatment. I would also suggest diabetes classes in conjunction with a local diabetes educator. This process helps to refine your knowledge of diabetes. It also makes you aware of other treatment options out there.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.